Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 191, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 8, 2008, 9:06 PM CDT for Lee County, Russell County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2008, 9:06 PM CDT (02:06 UTC)
- Expired
- May 8, 2008, 9:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Lee County, AL, Russell County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1449 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 375 m²/s²
- 0-3 km storm-relative helicity
- 485 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 090206
SVRBMX
ALC081-113-090230-
/O.NEW.KBMX.SV.W.0191.080509T0206Z-080509T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
906 PM CDT THU MAY 8 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LEE COUNTY IN EAST CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF SMITHS...
EXTREME NORTHEASTERN RUSSELL COUNTY IN SOUTHEAST ALABAMA...
THIS INCLUDES THE CITY OF PHENIX CITY...
* UNTIL 930 PM CDT
* AT 903 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR GRIFFEN MILL...OR 10 MILES WEST
OF SMITHS...AND MOVING EAST AT 32 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BLEECKER BY 915 PM CDT...
SMITHS...SMITHS STATION AND LADONIA BY 920 PM CDT...
PHENIX CITY BY 925 PM CDT...
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3248 8529 3255 8531 3259 8530 3263 8506
3260 8506 3252 8499 3245 8497 3244 8498
TIME...MOT...LOC 0206Z 269DEG 28KT 3254 8523
$$
16/JRAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:45 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, May 8, 6:45 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 645 PM CDT THU MAY 8 2008 .UPDATE...FOR AVIATION. && .SHORT TERM...TONIGHT. UPPER SUPPORT IS PASSING ON BY AND THINGS ARE WINDING DOWN. SHOWERS AND STORMS ARE CONTINUING TO LIVE ALONG THE BOUNDARY...WHICH WILL BE LAYING OVER AS UPPER SYSTEM EXITS STAGE RIGHT. STORMS ARE EXPECTED TO STAY PRETTY MUCH IN CHECK AS SUBSIDENCE MOVES IN ALOFT. WILL CONTINUE TO MONITOR INTO THE EVENING HOURS. THE TORNADO WATCH WILL BE ALLOWED TO EXPIRE WITH NO REPLACEMENT COMING. JONES/90 .LONG TERM...FRIDAY THROUGH WEDNESDAY. FRIDAY THROUGH SATURDAY NIGHT...MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS THE AREA. LIFTED INDICES DURING EACH AFTERNOON EXPECTED TO BE MINUS 2 TO MINUS 4 AREA-WIDE. IN ADDITION...WEAK BOUNDARY WILL REMAIN ACROSS THE CENTRAL SECTIONS WITH A WEAK IMPULSE FORECAST TO MOVE SOUTHEAST FRIDAY NIGHT INTO SATURDAY MORNING ACROSS THE NORTHERN HALF OF THE AREA. STORM PREDICTION CENTER HAS NORTHERN THIRD OF THE AREA WITH A SLIGHT RISK OF SEVERE STORMS TO ACCOUNT FOR THE INSTABILITY AND MOISTURE IN PLACE AS WELL AS THE IMPULSE MOVING THROUGH. WILL FORECAST SLIGHT CHANCE TO CHANCE POPS ACROSS THE ENTIRE AREA THROUGH THE PERIOD. HIGHS EACH DAY MIDDLE TO UPPER 80S...EXCEPT SLIGHTLY COOLER EASTERN SECTIONS. OVERNIGHT LOWS MAINLY IN THE 60S. SUNDAY AND SUNDAY NIGHT...ACTIVE WEATHER PERIOD EXPECTED AS THE NEXT STORM SYSTEM (SFC FRONT) MOVES INTO AND ACROSS THE AREA. VERY MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE...COUPLED WITH GOOD UPPER SUPPORT POINTS TO ANOTHER ROUND OF POSSIBLE SEVERE WEATHER. BEST INSTABILITY AND UPPER SUPPORT MOVES THROUGH DURING THE AFTERNOON HOURS AND SHIFTS TO OUR EAST DURING THE EVENING. WILL FORECAST SCATTERED TO LIKELY SHOWERS AND THUNDERSTORMS WITH THE HIGHEST POPS ACROSS THE NORTH. WILL TAPER POPS SUNDAY NIGHT FROM WEST (20 PERCENT) TO EAST (50 PERCENT) WITH THE HIGHEST POPS EXTREME EAST AS SYSTEM EXITS THE AREA. HIGHS SUNDAY UPPER 70S TO LOWER 80S NORTH AND 80 TO 85 SOUTH. LOWS IN THE 50S. MONDAY THROUGH WEDNESDAY...MUCH QUIETER WEATHER EXPECTED MONDAY AND TUESDAY AS HIGH PRESSURE BUILDS INTO AND ACROSS THE AREA. NEXT STORM SYSTEM ORGANIZES TO OUR WEST LATER TUESDAY NIGHT AND ADVANCES EASTWARD ON WEDNESDAY. DRY FORECAST FOR MONDAY AND TUESDAY...WITH SLIGHT CHANCE POPS ACROSS THE EXTREME WEST LATER TUESDAY NIGHT. WITH SYSTEM APPROACHING ON WEDNESDAY WILL FORECAST A CHANCE OF SHOWERS AND THUNDERSTORMS AREA-WIDE. HIGHS EACH DAY UPPER 70S TO LOWER 80S NORTH AND 80 TO 85 SOUTH. LOWS IN THE 50S EARLY IN THE PERIOD...THEN MAINLY 60S BY THE END OF THE PERIOD. && .AVIATION...00Z DISCUSSION. THE AREA OF RAIN IS NOW POSITIONED FROM A DEMOPOLIS TO ANNISTON LINE...AND ALL AREAS SOUTH. ANB AND EET WILL CONTINUE TO SEE SOME RAIN OVER THE NEXT FEW HOURS...BEFORE ENDING. AT THIS TIME IT APPEARS THE PREDOMINANT WEATHER WILL BE JUST RAIN. BHM AND TCL WILL SEE GENERALLY DRY WEATHER FOR THE REST OF THE NIGHT. MGM WILL BEGIN TO SEE RAIN AND MAYBE A TS OR TWO...ALTHOUGH THIS WILL ISOLATED. THE MAIN SQUALL LINE IS DWINDLING AND WILL REMAIN NORTH OF MGM AND TOI. IN FACT TOI MAY ONLY SEE A BRIEF PERIOD OF RAIN FROM 2 TO 5Z. BY 8 TO 10Z WILL SEE A LOW DECK DEVELOP ACROSS THE AREA AS THE FLOW WILL REMAIN FROM THE SOUTHWEST. WILL SEE CEILINGS DROP TO AROUND 500 FEET BY DAYBREAK WITH LIMITED VISIBILITIES. CLEARING BY LATE MORNING. && .BMX WATCHES/WARNINGS/ADVISORIES...AL...NONE. &&
Hazardous weather outlook, May 8, 6:30 PM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 630 PM CDT THU MAY 8 2008 ALZ011>015-017>050-092340- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 630 PM CDT THU MAY 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE SEVERE THREAT IS DWINDLING...BUT STRONG THUNDERSTORMS WILL PERSIST INTO THE EVENING HOURS. SMALL HAIL AND WIND GUSTS TO 30 MPH WILL BE THE NORM...BUT A SEVERE THUNDERSTORM WARNING IS STILL A SMALL POSSIBILITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT CHANCE OF ISOLATED SEVERE THUNDERSTORMS ON BOTH FRIDAY AND SATURDAY. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. A COLD FRONT IS FORECAST TO MOVE THROUGH ON SUNDAY. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. THE TIMING AND STRENGTH OF THIS SYSTEM REMAIN UNCERTAIN AT THIS TIME...BUT THE SYSTEM APPEARS SIGNIFICANT WITH THE BEST CHANCE OF SEVERE STORMS FROM THE EARLY AFTERNOON THROUGH THE EVENING HOURS. STAY TUNED FOR FURTHER DETAILS IN FUTURE OUTLOOK PRODUCTS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED ON THURSDAY AND POSSIBLY AGAIN FROM FRIDAY THROUGH SUNDAY.
In the hours before
Local storm report, May 8, 5:07 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
507 PM CDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM HAIL TRUSSVILLE 33.64N 86.59W
05/08/2008 M0.25 INCH JEFFERSON AL AMATEUR RADIO
PEA SIZE HAIL REPORTED AT ALTON ROAD IN TRUSSVILLE.
&&
SUNGERSpecial weather statement, May 8, 6:07 PM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 607 PM CDT THU MAY 8 2008 ALZ040-041-082330- AUTAUGA-DALLAS- 607 PM CDT THU MAY 8 2008 ...SIGNIFICANT WEATHER ALERT FOR AUTAUGA AND DALLAS COUNTIES UNTIL 630 PM CDT... AT 605 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR SELMA...MOVING EAST AT 33 MPH. PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SELMA UNIVERSITY. SELMONT-WEST SELMONT. VALLEY GRANDE. BURNSVILLE. GARDNER ISLAND. MULBERRY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JONES/90
Local storm report, May 8, 6:28 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
628 PM CDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG BRENT 32.94N 87.16W
05/08/2008 BIBB AL EMERGENCY MNGR
POWER LINES AND MULITPLE TREES DOWNED.
&&
SUNGERSpecial weather statement, May 8, 7:23 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 723 PM CDT THU MAY 8 2008 ALZ043>046-090115- BULLOCK-ELMORE-MACON-MONTGOMERY- 723 PM CDT THU MAY 8 2008 ...SIGNIFICANT WEATHER ALERT FOR BULLOCK...ELMORE...MACON AND MONTGOMERY COUNTIES UNTIL 815 PM CDT... AT 723 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR CANTELOUS...OR 7 MILES SOUTH OF PRATTVILLE...MOVING EAST AROUND 35 MPH. MARBLE SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... HUNTER. MAXWELL AIR FORCE BASE. MONTGOMERY. BARACHIAS. AUBURN UNIVERSITY IN MONTGOMERY. MOUNT MEIGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JONES/90
Local storm report, May 8, 8:26 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
826 PM CDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 1 N ECLECTIC 32.65N 86.03W
05/08/2008 ELMORE AL EMERGENCY MNGR
POWER LINES DOWN AND ONE TREE DOWN NEAR LAKE MARTIN ON
PROSPECT ROAD.
&&
GGOGGINSSpecial weather statement, May 8, 8:30 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 830 PM CDT THU MAY 8 2008 ALZ047-090230- LEE- 830 PM CDT THU MAY 8 2008 ...SIGNIFICANT WEATHER ALERT FOR LEE COUNTY UNTIL 930 PM CDT... AT 825 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR AUBURN...MOVING EAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... AUBURN. ROBERT G. PITTS AIRPORT. BEAUREGARD. GRIFFEN MILL. BLEECKER. SMITHS STATION. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:05 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Macon, Montgomery | 25 min |
| May 8, 8:28 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Macon, Montgomery | 32 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.